Arizona, 2015

Flash Flood in Arizona, September 2, 2015

September 2, 2015 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced heavy rain and flash flooding south of Chinle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain and flash flooding south of Chinle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 2, 2:45 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 2, 2:45 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST WED SEP 2 2015

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THE NEXT SEVERAL DAYS...WITH THE BEST CHANCES OF STORMS OVER THE
EASTERN HALF OF THE STATE. DRIER CONDITIONS MAY RETURN TO NORTHERN
ARIZONA EARLY NEXT WEEK.

&&

.DISCUSSION...ENOUGH MOISTURE AND INSTABILITY EXISTS TO SUSTAIN LOW
GRADE MONSOON CONDITIONS OVER MUCH OF NORTHERN ARIZONA THE NEXT
COUPLE DAYS AND INTO THE WEEKEND...WITH STORMS MOST NUMEROUS OVER
AND NEAR THE EASTERN RIM...WHITE MOUNTAINS...AND NEW MEXICO BORDER.
WHILE THERE IS MUCH VARIANCE IN THE DETERMINISTIC MODELS...THE
ENSEMBLE SOLUTIONS ARE MORE CONSISTENT IN SLOWLY DECREASING THE
STORM ACTIVITY FROM THE WEST OVER THE NEXT COUPLE DAYS. NOT MUCH
CHANGE WILL BE SENSED NEAR THE NEW MEXICO BORDER WHERE NEAR
CLIMATOLOGICAL PRECIPITATION CHANCES WILL REMAIN THROUGH MUCH OF THE
PERIOD.

A STRONG TROUGH WILL MOVE ACROSS THE GREAT BASIN THIS WEEKEND...AND
COULD LEAD TO ADDITIONAL DRYING AS THE FLOW TURNS MORE WESTERLY
ACROSS ARIZONA. THIS WILL HAVE TO BE WATCHED CLOSELY...AS AMPLE
MOISTURE WILL REMAIN JUST TO OUR SOUTH...AND SIGNIFICANT SOUTHERLY
RETURN FLOW OR DEEP OUTFLOW FROM STORM COMPLEXES OVER THE VALLEY
COULD QUICKLY BRING GREATER THUNDERSTORM COVERAGE BACK INTO THE
FORECAST AREA.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED SHOWERS TO
CONTINUE THROUGH THE EARLY EVENING...WITH THE MAJORITY OF ACTIVITY
EXPECTED EAST OF A LINE FROM PAYSON-WINSLOW-KAYENTA. IFR CONDITIONS
WILL OCCUR NEAR THE STRONGEST STORMS WITH HAIL AND ERRATIC GUSTY
SURFACE WINDS FROM 30 TO 40 MPH. STORM ACTIVITY IS EXPECTED TO
DIMINISH AROUND SUNSET. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK
AVIATION...RR

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 2, 6:57 AM MST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
657 AM MST WED SEP 2 2015

AZZ004>018-037>040-030500-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
657 AM MST WED SEP 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE FORECAST TO BE MOST FOCUSED OVER
THE EASTERN HALF OF THE STATE TODAY...THOUGH STORM CHANCES WILL
CONTINUE ELSEWHERE ACROSS NORTHERN ARIZONA AS WELL. PRIMARY
THREATS WILL BE LOCALLY HEAVY RAIN...GUSTY THUNDERSTORM
WINDS...LIGHTNING AND ISOLATED HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DAILY CHANCES FOR SHOWERS AND STORMS WILL PERSIST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KD

In the hours before

Special weather statement, Sep 2, 11:44 AM MST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1144 AM MST WED SEP 2 2015

AZZ012-021915-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
1144 AM MST WED SEP 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCONINO COUNTY
UNTIL 1215 PM MST...

AT 1142 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TWO GUNS...OR 25 MILES EAST OF FLAGSTAFF...MOVING NORTHEAST AT
10 MPH. THIS WILL AFFECT I-40 BETWEEN TWIN ARROWS AND TWO GUNS.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TWO GUNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3500 11121 3510 11128 3522 11116 3509 11101
TIME...MOT...LOC 1842Z 237DEG 11KT 3509 11119

MOTTICE
Special weather statement, Sep 2, 1:14 PM MST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
114 PM MST WED SEP 2 2015

AZZ012-015-022030-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-WESTERN MOGOLLON RIM-
114 PM MST WED SEP 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCONINO COUNTY
UNTIL 130 PM MST...

AT 113 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN SUNSET CRATER VOLCANO NATIONAL MONUMENT AND WUPATKI NATIONAL
MONUMENT...OR 17 MILES NORTHEAST OF FLAGSTAFF...MOVING NORTHEAST AT
10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUNSET CRATER VOLCANO NATIONAL MONUMENT AND WUPATKI NATIONAL
MONUMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3532 11147 3541 11156 3556 11142 3541 11125
TIME...MOT...LOC 2013Z 230DEG 10KT 3541 11145

MOTTICE
Special weather statement, Sep 2, 2:31 PM MST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
231 PM MST WED SEP 2 2015

AZZ040-022200-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
231 PM MST WED SEP 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCONINO AND WEST
CENTRAL NAVAJO COUNTIES UNTIL 300 PM MST...

AT 228 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF KYKOTSMOVI VILLAGE OR 18 MILES NORTH OF TOLANI
LAKE... MOVING NORTHEAST AT 20 MPH. THIS STORM IS MOVING ALONG
INDIAN ROUTE 2.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOPI RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3556 11072 3563 11089 3588 11076 3576 11050
TIME...MOT...LOC 2128Z 208DEG 19KT 3568 11074

MOTTICE
Special weather statement, Sep 2, 3:38 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
338 PM MST WED SEP 2 2015

AZZ014-022315-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
338 PM MST WED SEP 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN APACHE COUNTY UNTIL
415 PM MST...

AT 337 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF LYMAN LAKE STATE PARK...OR 9 MILES NORTHWEST OF
SPRINGERVILLE...MOVING NORTHEAST AT 10 MPH. THIS INCLUDES US-60 AND
US-180 FROM LYMAN LATE STATE PARK TO THE SPRINGERVILLE AREA.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGERVILLE...EAGAR...LYMAN LAKE STATE PARK...LYMAN LAKE AND BECKER
LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3409 10934 3427 10951 3448 10930 3427 10906
TIME...MOT...LOC 2237Z 233DEG 8KT 3424 10938

MOTTICE
Special weather statement, Sep 2, 4:10 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
410 PM MST WED SEP 2 2015

AZZ009-010-039-022345-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-BLACK
MESA AREA-
410 PM MST WED SEP 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NAVAJO AND WEST
CENTRAL APACHE COUNTIES UNTIL 445 PM MST...

AT 408 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM JUST NORTH OF STEAMBBOAT CANYON TO NEAR
SALINA...OR 19 MILES SOUTHWEST OF CHINLE...MOVING NORTH AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD AND SALINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3579 10971 3579 11000 3616 11000 3614 10960
TIME...MOT...LOC 2308Z 186DEG 20KT 3598 10986

MOTTICE
Special weather statement, Sep 2, 4:32 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
432 PM MST WED SEP 2 2015

AZZ006-007-012-030000-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-COCONINO
PLATEAU-GRAND CANYON COUNTRY-
432 PM MST WED SEP 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCONINO COUNTY
UNTIL 500 PM MST...

AT 431 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF DESERT VIEW AT GRAND CANYONG...MOVING NORTHEAST AT 15
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
COCONINO COUNTY...BUT WILL IMPACT PORTIONS OF HIGHWAY 64 IN THIS
AREA.

LAT...LON 3581 11175 3587 11188 3607 11176 3594 11155
TIME...MOT...LOC 2331Z 221DEG 12KT 3587 11178

JJ

The radar

The Flagstaff radar (KFSX), 222 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Apache

When
September 2, 5:41 PM MST to 6:41 PM MST
Where
Apache County, 5.78 mi SSW of Chinle to 1.8 mi S of Chinle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.070, -109.580

The Chinle Police Department reported that Indian Route 27 was impassable due to flash flooding south of Chinle.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601501.